Alert archive / New Hampshire / Flash Flood Warnings in 2017
Flash Flood Warning 21, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Oct 25, 2017, 1:21 AM EDT for Carroll County, Coos County, Grafton County, New Hampshire. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 25, 2017, 1:21 AM EDT (05:21 UTC)
- Expired
- Oct 25, 2017, 7:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, NH, Coos County, NH, Grafton County, NH
The radar
The Burlington radar (KCXX), 123 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 5.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WGUS51 KGYX 250521
FFWGYX
NHC003-007-009-251115-
/O.NEW.KGYX.FF.W.0021.171025T0521Z-171025T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
121 AM EDT WED OCT 25 2017
The National Weather Service in Gray Maine has issued a
* Flash Flood Warning for...
Southeastern Coos County in northern New Hampshire...
Grafton County in northern New Hampshire...
Carroll County in northern New Hampshire...
* Until 715 AM EDT
* At 120 AM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to one inch of rain
has already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Conway, Bethlehem, Lincoln, Moultonborough, Plymouth, Ossipee,
Haverhill, Holderness, Ashland, Franconia, Groton, Woodstock,
Tamworth, Sandwich, Pinkham Notch, Piermont, Mount Washington,
Carroll, Bartlett and Madison.
Additional rainfall amounts of up to three inches are possible in
the warned area.
This includes Interstate 93 between mile markers 75 and 120.
This also includes...
Crawford Notch State Park, Franconia Notch, Mount Moosilauke,
Rumney Rocks, and Cannon Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Campers and hikers should be particularly alert. Know where you are
relative to rivers and streams which can become killers in heavy
rains.
&&
LAT...LON 4389 7217 4392 7212 4397 7209 4397 7211
4401 7211 4408 7203 4410 7203 4411 7206
4420 7200 4428 7172 4431 7101 4383 7099
4372 7148 4376 7153 4371 7153 4367 7172
4379 7220
$$
MBCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 11:34 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 24, 11:34 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1134 PM EDT Tue Oct 24 2017
.SYNOPSIS...
A cold front will slowly cross the region from west to east
late tonight through Wednesday, accompanied by rain that will
be heavy at times. Low pressure may form along the front on
Thursday prolonging the rainfall over eastern New Hampshire and
Maine. A ridge of high pressure will build over the region on
Friday and will shift offshore on Saturday before the next low
pressure system approaches from the southwest late in the
weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Update...
Areas of locally heavy rainfall will continue tonight. Some
flooding being reported in urban areas of southern New
Hampshire, mainly due to the combined effects of locally heavy
showers and drains that are clogged with leaves.
Have updated the forecast based on latest set of mesoscale
models and observations. Latest radar imagery continues to show
band of showers, some of them heavy, moving north through New
Hampshire and far western Maine as of 02Z, while the entire
line slowly progresses to the east. Very little if any lightning
during the last couple hours with just a strike or two in the
vicinity of MHT. Temperatures are exceedingly warm for this
time in the evening and this time of the year with readings
between 60 and 70 degrees. Dew points are on the high side as
well with 60s throughout the region.
Expect the showers to continue to move east this evening. The
line will reach central Maine around midnight, which is
slightly faster than many of the members in the 12Z model suite
and most current mesoscale models would suggest. Much of the
QPF will drop off as you move towards eastern sections of the
forecast area such as the Midcoast region of Maine. Those areas
will get into the heavier precipitation towards morning.
Winds will continue to gusty in the 25 to 30 mph range at times
along the coast and the higher terrain overnight, before
dropping off from west to east.
Prev Disc...
At 18z...a 983 millibar low was over Lake Superior
with a trailing cold front through the eastern Great Lakes and
mid Atlantic region. Along and ahead of this slow moving
boundary an unseasonably warm and increasingly moist southerly
flow continues. Morning Raob analysis shows a rich plume of
precipitable water values of at or above 1.50 inches from
eastern New York into western New England. Showers will expand
in coverage and become heavier as this boundary and rich
moisture plume propagates eastward tonight along with a 60 knot
low level jet. Southerly surface winds will gust up to 30 mph at
times with gusts to 40 mph possible along the Maine mid coast
as well as terrain above 1500 ft. It will be an unseasonably
warm night with lows in the 60s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The front will make only slow eastward progress on Wednesday as
it is nearly parallel to the upper flow. We'll see the steadiest
and heaviest rainfall over eastern New Hampshire and Maine along
and ahead of the surface boundary. Clouds and widespread
precipitation should limit daytime highs to the 60s. Another
round of heavier rains are likely to arrive Wednesday
night...mainly over Maine as the upper trough goes negative tilt
and a more significant surface low tracks north along the
surface boundary.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
High Impact Weather Potential:
1. Another period of heavy rain possible over parts of western
Maine on Thursday into Thursday night with an increased risk for
flash flooding.
2. Locally heavy rain and strong winds becoming increasingly
likely early next week.
Pattern and Implications: There has been a recent pattern
realignment with west coast troughing progressing slightly to the
east...with a longwave trough now over central North America in an
amplified setup with large ridges along each coast of the continent.
Deterministic and ensemble guidance suggests that this pattern will
dominate through the long term forecast period with the pattern 10
days from not looking terribly dissimilar to what we have today.
In terms of pattern recognition...this pattern is a far more active
one than we have seen of late...with shortwaves rotating around the
longwave trough trough bringing frequent chances for precipitation
which will be welcome for many given recent increasing area of
drought.
As for temperatures...being east of the longitude of the longwave
trough favors a continuation of warmer than normal temperatures...
with quick bouts of cooling behind each shortwave. Certainly not as
warm as we have been of late with precipitation chances and these
cool shots...but it will maintain the pattern of warmth that has us
close to records as of yesterday (10/23).
PWM: 56.7 - 2nd warmest Oct to date (10/23) - Warmest 1947 (57.6)
CON: 57.6 - 2nd warmest Oct to date (10/23) - Warmest 1879 (62.3)
Forecast Confidence: There is rather good deterministic and
ensemble support both for the overall longwave pattern as well as
another east coast cyclogenesis event in the Sunday-Monday period.
There has been a fairly significant shift to a deeper secondary
coastal cyclone in the Thursday-Thursday night period...with reduced
forecast confidence in the details during this period...as well as
the details with the next cyclogenesis event early next week. These
two periods of reduced forecast confidence show up nicely in FSU
GEFS forecast uncertainty graphics.
Thursday - Thursday Night: There has been increasing agreement on
secondary low pressure development during the day Thursday pretty
much right over our CWA as upstream longwave trough becomes smaller
scale and mobile...and takes on a negative tilt as it move north and
east towards the region. While there are differences on how rapidly
this low pressure deepens...the primary impact is to slow the
eastward progress of the deep moisture plume...with continued
rains over parts of western Maine through Thursday and into
Thursday night. This deep moisture plume should finally push
east of the area overnight Thursday night as deepening low
moves north of the region with developing CAA. Westerly winds
will increase also as pressure rises arrive.
Friday-Saturday: Low pressure lifts north of the region on Friday
with high pressure rapidly building into the region from the south
Friday night and setting up over the region through Saturday with a
respite from the active weather. Robust northwesterly flow/cold
advection quickly comes to an end Friday with clearing skies.
T8s warm from around 0C 18Z/Fri to +10C 18Z/Sat although the
warming at this level will outpace that at H9 suggesting a more
muted response in afternoon highs. Expect highs in the upper 50s
to lower 60s Friday to warm to the 60s for most locations on
Saturday.
Sunday: High pressure pulls into the Canadian maritimes with flow
through the lower troposphere turning onshore and strengthening.
Lots can change in five days...but expect increasing clouds and
possibly the presence of marine stratus...drizzle and fog. Will be
watching another Great Lakes low pressure system and possible
redevelopment towards the Carolina coast...with the potential
for precipitation to arrive before Sunday is complete...but at
this time better probabilities point to Sunday night and
Monday. Temps aloft remain mild...but will keep highs lower than
Saturday/s values given likely cloud cover and increasing
onshore flow.
Monday-Tuesday: Another stormy period is well-agreed upon as
indicated above with recent GFS/ECMWF solutions rather similar
with a wave of low pressure tracking west of/or over New
England in the Sunday Night/Monday timeframe. The respective
GEFS/EC-EPS solutions have a similar idea and while it will be
awhile to iron out the details on precipitation amounts and
timing...there are already about 50 percent of ensemble members
for both camps favoring the potential for at least one inch of
rainfall. Will carry elevated PoPs and limited diurnal ranges
/but temps still mild/ as a result.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Wednesday Night/...Have issued an Airport
Weather Warning for MHT as a couple lightning strikes were
reported south of the airport this evening, heading north.
Conditions lowering to IFR this evening throughout. A threat
for LLWS will continue through Wednesday morning in association
with a southerly low level jet. Isolated thunderstorms will be
possible tonight as a cold front moves into the region with the
attendant threat for locally strong SFC wind gusts. Widespread
IFR in shra and fog will continue Wednesday and Wednesday night.
Long Term... IFR conditions likely to continue through Thursday
in rain with improvement to VFR on Friday. VFR conditions
likely through Sunday morning with deteriorating conditions
likely ahead of an another approaching low pressure system on
Sunday.
&&
.MARINE...
Short Term /through Wednesday night/...Gales expected for the
ocean waters as well as Penobscot Bay...with a strong SCA for
Casco bay. Southerly winds will peak tonight into Wednesday
morning - with gales expected most zones during that time. Winds
will drop off after that with lingering SCA condition expected.
Long Term...
Secondary low pressure forms overhead on Thursday and then
strengthens rapidly as it moves north. Westerly wind gusts will
approach gale force Thursday night with conditions hazardous to
small craft likely continuing into Friday with winds/waves
subsiding for this weekend. Note that another coastal storm is
possible early next week with a period of strong winds and high
waves.
&&
.HYDROLOGY...
Getting a couple reports this evening of clogged drains with
leaves over southern New Hampshire leading to some street
flooding. This is occurring with rainfall amounts only up to an
inch. Have issued a flood advisory for most of southern NH away
from the coast to account for this urban flooding potential for
the next 6 hours.
Overall, we are looking at 2-3" of rain across the area through
Thursday. Southeastern slopes of the White Mountains could see
local amounts of up to 4 inches. This should be enough to end
the abnormally dry conditions present across the interior of the
region. Along the coast in the region of moderate drought
approx 3-6" is needed to return the Palmer drought index to near
normal, so while this storm will certainly help it will likely
not completely erase our water deficit through the midcoast.
Still, with river levels running very low, mainstream flooding
is not expected, but a few flashier basins may reach near flood
stage. In New Hampshire, the Pemigewasset River at Woodstock is
forecast to approach flood stage. Flashier tributaries in the
White mountains may also see sharp rises with the passage of the
front.
However, we could see a lot of rain in a short period time as a
line of heavy showers and/or thunderstorms moves through late
Tonight and Wed morning, and this could lead to some localized poor
drainage and minor urban flooding due to clogged storm drains
or higher rainfall rates in embedded thunderstorms.
One other potential issue will be the placement of the frontal
boundary and the eventual track of the caboose surface low late
Wednesday night and Thursday as the upper trough goes negative
tilt. This low will produce a second round of heavy rain over
our eastern Maine zones during this timeframe. Depending on how
much rain we receive tonight and during the day Wednesday...we
may need a flood watch for parts of our eastern Maine zones for
Late Wednesday night and Thursday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 5 PM EDT Wednesday for ANZ153.
Gale Warning until 9 AM EDT Wednesday for ANZ152-154.
Gale Warning until 2 PM EDT Wednesday for ANZ150-151.
&&
JCHazardous weather outlook, Oct 24, 9:56 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 956 PM EDT Tue Oct 24 2017 MEZ007>009-012>014-018>028-NHZ001>015-260200- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 956 PM EDT Tue Oct 24 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. A band of moderate to heavy rainfall will move east through the region tonight. There is a low probability of small stream and urban flooding especially in the south facing foothills. In addition...there is the potential for isolated thunderstorms with gusty winds over southern and central New Hampshire. Outside of thunderstorms...strong southerly winds will bring gusts up to 40 mph to much of the region with isolated power outages possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The band of rainfall will stall and weaken over portions of western Maine on Wednesday before rain re-intensifies ahead of developing low pressure Wednesday night and Thursday. The threat for additional heavy rain exists...which will increase the potential for small stream and urban flooding. The greatest threat for flooding is currently expected to be over the Midcoast region of Maine and points northward. There is some potential for another round of heavy rainfall early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-151-260200- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- 956 PM EDT Tue Oct 24 2017 ...GALE WARNING IN EFFECT UNTIL 2 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Another round of strong winds is possible with a coastal low pressure system early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ152-154-260200- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 956 PM EDT Tue Oct 24 2017 ...GALE WARNING IN EFFECT UNTIL 9 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Another round of strong winds is possible with a coastal low pressure system early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ153-260200- Casco Bay- 956 PM EDT Tue Oct 24 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. A period of southerly near gale force winds is expected tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of strong winds is possible with a coastal low pressure system early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 25, 12:14 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Gray ME
1214 AM EDT WED OCT 25 2017
NHZ002>006-009-250445-
Northern Grafton-Belknap-Southern Carroll-Southern Coos-Southern
Grafton-Northern Carroll-
1214 AM EDT WED OCT 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN COOS...
EASTERN GRAFTON...CENTRAL BELKNAP AND CARROLL COUNTIES...
At 1214 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lincoln to near Holderness to
Canterbury. Movement was northeast at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Laconia, Conway, Berlin, Franklin, Bethlehem, Lincoln,
Moultonborough, Meredith, Ossipee, Alton, Holderness, Ashland,
Effingham, Franconia, Woodstock, Tamworth, Sandwich, Pinkham Notch,
Mount Washington and Wolfeboro.
This includes Interstate 93 between mile markers 57 and 79, and
between mile markers 82 and 110.
This also includes...
Lake Winnipesaukee, Crawford Notch State Park, Franconia Notch,
Cannon Mountain, and North Twin Mountain.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4465 7113 4417 7102 4371 7105 4343 7150
4346 7156 4344 7160 4345 7162 4349 7164
4349 7165 4350 7167 4369 7165 4411 7177
TIME...MOT...LOC 0414Z 225DEG 37KT 4410 7166 4375 7152 4332 7155
LegroThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 10:04 PM EDT | Areal Flood Advisory | GYX | Cheshire, Hillsborough, Rockingham, Sullivan | 6 hr |
| Oct 24, 10:34 PM EDT | Flash Flood Warning | GYX | Cheshire | 3 hr |
| Oct 24, 11:43 PM EDT | Areal Flood Advisory | GYX | Merrimack, Sullivan | 4 hr |
| Oct 25, 12:08 AM EDT | Areal Flood Advisory | GYX | Belknap, Carroll, Grafton | 3 hr |
| Oct 25, 12:14 AM EDT | Special Weather Statement | GYX | Belknap, Carroll | 31 min |
| Oct 25, 12:33 AM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Coos, Grafton | 57 min |
| Oct 25, 12:56 AM EDT | Areal Flood Advisory | GYX | Belknap, Carroll, Coos, Merrimack, Rockingham, Strafford | 6 hr |
Nearby
Flash Flood Warnings in New Hampshire, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.